Does a morphine drip for a broken arm cause hallucinations? - AgingCare.com

Does a morphine drip for a broken arm cause hallucinations?

Follow
Share

Our 87 yr old mother broke her arm, had a head injury and was released on the second evening she arrived. She was off her donepozil while in and one day after. She has become totally bedridden since 3 days ago. Is she entering another dimension of her dementia?

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
Oh yes!

During a lengthy hospitalization I could "see" things crawling on the walls and parakeets hovering and crapping on my face. Tried to grab them, but the pesky little suckers were too fast.
Helpful Answer (0)
Report

Properly dosed, the Donepezil help the morphine work without building a tolerance. I suspect the head injury is taking its toll on her. I hope a visiting nurse was assigned to visit you. If not, call the MD and ask for that.
Helpful Answer (1)
Report

Both my parents would hallucinate badly after only a couple of doses of morphine - so much so that its in my moms medical record not to be given to her. A doctor told be that its not uncommon for mophine to effect the elderly this way. He said morphine is process through the kidneys - or liver - I can't remember which...anyhow - he said that in the elderly when the kidney function has slowed, is damaged or diseased, the kidneys don't process the mophine quick enough and it builds up to the equivalent of taking a huge dosage. This can also happen with pain meds or cough syrup that contains codeine as the body processes it as morphine. Oxycodone can be a better choice for relief of moderate to sevear pain and it is easily processed by the body.
Helpful Answer (1)
Report

Yes, she could be entering a new phase of the dementia.
Or, she could be still suffering from the trauma of the accident and hospitalization. If that is the case, she may return to close to her former baseline.

Time will tell.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions